Tornadoes · United States · Mississippi · 2006

F0 tornado, Morgan City, Mississippi, April 7, 2006

This F0 tornado ran 3.0 miles across Leflore County on April 7, 2006, touching down at 4:36 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 7, 2006
Touchdown
4:36 PM CDT (21:36 UTC)
Path length
3.0 miles (4.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Leflore County
Touchdown point
33.380, -90.450
Lift-off point
33.400, -90.380
Record number
304

What the Weather Service recorded

The storm which brought a swath of large hail across the southern half of Leflore County, along with a brief weak tornado, was a supercell thunderstorm. This supercell was the first of several which moved across the same portion of Leflore County during the afternoon and evening of April 7th. This first supercell storm began in southern Chicot County Arkansas and tracked across the Delta into southern Leflore County. This long lived supercell brought a swath of quarter to golf ball sized hail across the entire southern portion of the county before it moved into west-central Carroll County, just east of Greenwood.

This weak tornado was first witnessed by a Columbus Air Force Base helicopter pilot on the ground in an open field just west of Morgan City near the Sunflower-Leflore County lines. Shortly after that, several trained storm spotters saw the tornado on the ground 2 miles northwest of Morgan City. Due to the rural location, access to the area was impossible, thus no damage was found.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS JAN issued a tornado warning for this county at 21:26 UTC, 10 minutes before the tornado touched down, in force until 22:06 UTC.

The county was under a tornado watch, issued at 16:37 UTC and running to 00:48 UTC.

Issued (UTC)ExpiredProductOffice
16:37 UTC00:48 UTCTornado WatchJAN
21:22 UTC22:08 UTCSevere Thunderstorm WarningJAN
21:26 UTC22:06 UTCTornado WarningJAN
22:23 UTC23:15 UTCTornado WarningJAN
23:18 UTC00:00 UTCSevere Thunderstorm WarningJAN
00:48 UTC05:52 UTCTornado WatchJAN
02:53 UTC03:42 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 7, 4:25 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 7, 4:25 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT FRI APR 7 2006

.DISCUSSION...
NO NEED FOR CHANGES TO THE SHORT TERM...THE FORECAST IS ON TRACK.
THE MODELS HAVE SOME SUBTLE DIFFERENCES...BUT OVERALL STILL LOOKS
LIKE THE UPPER LOW WILL CONTINUE TO DIG SOUTH. STRONG SOUTHERLY WINDS
CONTINUE TO BRING MOISTURE INTO THE REGION...DEWPOINTS ACTUALLY
CLIMBED INTO THE MID AND UPPER 70S. RUC ANALYSIS SHOWS 3 HOUR
PRESSURE FALLS FROM 3-4MB ACROSS THE AREA AND SURFACE LI VALUES WERE
FROM 6-7C FROM JAN TO GLH...IN THE AREA WHERE STORMS HAVE DEVELOPED.
THE BEST MOISTURE WAS ALSO IN THE SAME GENERAL AREA. SUPERCELLS HAVE
STARTED TO DEVELOP...MAINLY OVER THE DELTA...WHERE THEY WERE EXPECTED
TO DEVELOP INITIALLY. TRAINING STORMS MAY BRING THE FLASH FLOOD
PROBLEMS PREVIOUSLY THOUGHT ALSO. THE CAP CONTINUES TO ERODE...SO THE
ACTIVITY WILL INCREASE QUICKLY TO THE SOUTH AND EAST. THE LATEST SOUNDING
SHOWS STEEP LAPSE RATES...A 45KT LLJ AND AT LEAST 45KTS OF SHEAR.
HOWEVER MODEL SOUNDINGS MAINTAIN A CAP OVER THE SOUTHEAST UNTIL 3Z.
SO EXPECTING THE AXIS TO SHIFT SOUTHEAST INTO THE CENTRAL PORTIONS
OF THE CWA BY 6PM AND INTO THE EASTERN ZONES AROUND 8-9 PM. WITH
STORMS DEVELOPING LATER THAN EXPECTED...NOT SURE ACTIVITY WILL END
SHORTLY AFTER MIDNIGHT. HELD STORMS THROUGH MIDNIGHT FOR THE CENTRAL
AND EAST AND A FEW SHOWERS THROUGH THE MORNING FOR THE EAST.
BASICALLY THE FORECAST HAS HANDLED THIS SYSTEM WELL FOR THE LAST FEW
DAYS...SO NEED FOR ADJUSTMENTS.

NO MAJOR CHANGES MADE TO THE GOING LONG TERM FORECAST.

LONG TERM MODELS AND ENSEMBLE SOLUTIONS REMAIN IN DECENT AGREEMENT
THAT THE ARKLAMISS REGION WILL GENERALLY BE AWAY FROM THE FIRING
LINES OF UPPER JET ENERGY THROUGH NEXT FRIDAY. THAT SAID...A FAST
MOVING DISTURBANCE WILL TRY TO MAKE HEADWAY INTO THE TOP END OF AN
UPPER RIDGE PROTECTING THE AREA BY WEDNESDAY. THIS FEATURE...IN
COMBINATION WITH A LITTLE MOISTURE TRYING TO SNEAK IN FROM THE
ARKLATEX...MAY BE ENOUGH TO GET SOME CONVECTION GOING (ESPECIALLY UP
NORTH). THE UPPER RIDGE MAY REMAIN A LITTLE DIRTY THROUGH THE
REMAINDER OF NEXT WEEK IN THE WAKE OF THIS INITIAL DISTURBANCE...AND
WILL THEREFORE KEEP THE LOW AND SPORADIC POPS THE 00Z MEX
ADVERTISED.

OTHERWISE...EXPECT GENERALLY PARTLY CLOUDY (TO SOMETIMES MOSTLY
CLEAR) SKIES THROUGH THE BULK OF THE EXTENDED PERIOD. TEMPERATURES
WILL TEND A HAIR BELOW NORMAL THE FIRST PART OF NEXT WEEK WITH
SURFACE HIGH PRESSURE IN CONTROL...BUT EXPECT A MODERATION UP TO
NORMAL LEVELS (HIGHS NEAR 80/LOWS NEAR 60) DURING THE LATTER HALF OF
THE PERIOD. REMAINED ALMOST RIGHT WITH 00Z MEX FOR ALL TEMPS. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  70  43  71 /  85   7   0   0
MERIDIAN      63  74  41  74 / 100  19   0   0
VICKSBURG     61  69  44  71 /  60   5   0   0
HATTIESBURG   67  75  44  75 /  60  13   0   0
NATCHEZ       61  70  44  71 /  48   4   0   0
GREENVILLE    59  65  40  68 /  71   5   0   0
GREENWOOD     60  65  40  70 /  85   9   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/50
Hazardous weather outlook, Apr 7, 3:34 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT FRI APR 07 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082034-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
334 PM CDT FRI APR 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A FEW DISTURBANCES MOVING ACROSS THE REGION HAVE SET THE STAGE
FOR A SEVERE WEATHER OUTBREAK THROUGH TONIGHT. THE MAIN CONCERNS
WILL BE VERY LARGE HAIL...DESTRUCTIVE WINDS AND TORNADOES. SEVERE
THUNDERSTORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA...HOWEVER LOCATIONS ALONG A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY TO GOLDEN TRIANGLE ARE IN A MORE
FAVORABLE POSITION FOR TORNADO DEVELOPMENT LATE THIS AFTERNOON
AND EVENING.

THUNDERSTORMS WERE DEVELOPING JUST WEST AND NORTHWEST OF THE
OUTLOOK AREA...AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AND
COLD FRONT. AN AXIS OF MOISTURE AND INSTABILITY HAS SETTLED TO
THE NORTH AND WEST AND WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. SUPERCELLS WILL DEVELOP AND TRACK
EAST AND NORTHEAST THROUGH THE REGION. BASEBALL OR LARGER
HAIL...DESTRUCTIVE LONG TRACK TORNADOES AND DAMAGING WINDS WILL
BE POSSIBLE WITH ANY STORM.

AS THE STORM SYSTEM BARRELS THROUGH THE CENTRAL STATES...THE
ENVIRONMENT WILL BECOME MORE FAVORABLE FOR THE EASTERN PORTIONS
OF THE AREA. THE GREATEST RISK FOR TORNADOES WILL SHIFT TO AREAS
EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 20. IN ADDITION TO
LONG TRACK TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL REMAIN
A CONCERN.

LATER THIS EVENING...A LINE OF STORMS WILL LIKELY DEVELOP ALONG
AND AHEAD OF THE COLD FRONT. AS THE LINE OF STORMS SWINGS THROUGH
CENTRAL MISSISSIPPI...MORE LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

EVERYONE IS STRONGLY ENCOURAGED TO MONITOR THE LATEST FORECASTS
AND STATEMENTS ON THIS POTENTIALLY DANGEROUS AND LIFE THREATENING
WEATHER SITUATION.

...FLOODING...
THERE IS A RISK OF FLASH FLOODING AND HEAVY RAIN THIS EVENING
ACROSS THE OUTLOOK AREA. PLENTY OF MOISTURE IS FLOW INTO THE
REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL IN SHORT PERIOD OF TIME. IN
ADDITION...SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS
MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING
AREAS. FLASH FLOODING WILL BE POSSIBLE FOR THE ENTIRE
AREA...HOWEVER STORMS TRACKING ACROSS THE SAME AREAS IS MORE
LIKELY FOR NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 7, 12:45 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT FRI APR 7 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG...
WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP...
OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI...
TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY...
CLEVELAND...INDIANOLA...RULEVILLE...GREENWOOD...GRENADA...
VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...EUPORA...
MABEN...MATHISTON...WEST POINT...COLUMBUS...ACKERMAN...WEIR...
STARKVILLE...GREENVILLE...BELZONI...ISOLA...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...KOSCIUSKO...LOUISVILLE...MACON...
BROOKSVILLE...MAYERSVILLE...ROLLING FORK...ANGUILLA...
YAZOO CITY...RIDGELAND...MADISON...CANTON...CARTHAGE...
PHILADELPHIA...PEARL RIVER...DE KALB...SCOOBA...VICKSBURG...
JACKSON...PEARL...BRANDON...RICHLAND...FOREST...MORTON...NEWTON...
UNION...DECATUR...CONEHATTA...MERIDIAN...PORT GIBSON...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...MAGEE...MENDENHALL...
TAYLORSVILLE...RALEIGH...BAY SPRINGS...HEIDELBERG...QUITMAN...
STONEWALL...SHUBUTA...FAYETTE...NATCHEZ...BUDE...ROXIE...
MEADVILLE...BROOKHAVEN...MONTICELLO...NEW HEBRON...PRENTISS...
BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA...
WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG
1245 PM CDT FRI APR 7 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK...INCLUDING POSSIBILITY OF
STRONG TORNADOES...THIS AFTERNOON AND TONIGHT...

CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF MISSISSIPPI...SOUTHEAST ARKANSAS...AND
PARTS OF NORTHEAST LOUISIANA FOR THIS AFTERNOON AND TONIGHT. VERY
LARGE HAIL...TORNADOES...AND DAMAGING WINDS CAN BE EXPECTED WITH THE
MOST INTENSE STORMS.

A TORNADO WATCH IS ALREADY IN EFFECT FOR THE AREA ALONG AND NORTH OF
INTERSTATE 20...AS WELL AS THE PARISHES IN EAST CENTRAL LOUISIANA
EXCEPT CONCORDIA. THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH
THE POTENTIAL FOR STRONG...LONG TRACK TORNADOES. WITH A VOLATILE
ATMOSPHERE IN PLACE...EXPLOSIVE THUNDERSTORM DEVELOPMENT WILL OCCUR
THIS AFTERNOON...WITH THE INITIAL DEVELOPMENT OCCURRING IN NORTHERN
AND WESTERN PORTIONS OF THE WATCH AREA. WHILE ALL OF THE WATCH AREA
HAS THIS POTENTIAL FOR SIGNIFICANT TORNADOES...BETWEEN 1 AND 5
PM...THERE APPEARS TO BE AN ENHANCED TORNADO RISK ALONG AN AXIS FROM
RAYVILLE LOUISIANA...TO THE AREAS AROUND YAZOO CITY...LEXINGTON...
AND GREENVILLE...THEN NORTHEAST INTO THE GOLDEN TRIANGLE REGION. IN
ADDITION TO THE TORNADO RISK...VERY LARGE HAIL...POSSIBLY BASEBALL
SIZED OR LARGER...AND DAMAGING WIND GUSTS TO 70 MPH COULD OCCUR WITH
THE MOST INTENSE STORMS.

IN THE JACKSON METRO AREA...THE THREAT OF SEVERE WEATHER SHOULD HOLD
OFF UNTIL AFTER 3 PM...AND IN THE MERIDIAN AREA THE RISK OF SEVERE
WEATHER SHOULD NOT BEGIN UNTIL BETWEEN 4 AND 6 PM.

AS THE LOW AND COLD FRONT RESPONSIBLE FOR THE SEVERE WEATHER MOVE
INTO THE AREA THIS EVENING...THE RISK FOR SEVERE WEATHER WILL SPREAD
SOUTH AND EAST TO ENCOMPASS THE AREA SOUTH OF INTERSTATE 20.
SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL CONTINUE TO BE
POSSIBLE...ESPECIALLY THROUGH MIDNIGHT. EVENTUALLY...A LINE OF
SEVERE STORMS WILL DEVELOP ALONG THE FRONT AND MOVE EAST ACROSS THE
AREA. THE SEVERE WEATHER WILL END EARLY SATURDAY MORNING AS THE LINE
DEPARTS.

THIS IS A PARTICULARLY DANGEROUS AND POTENTIALLY LIFE THREATENING
WEATHER SITUATION. PEOPLE SHOULD MONITOR WEATHER CONDITIONS CLOSELY
AND STAY TUNED TO YOUR FAVORITE LOCAL TELEVISION AND RADIO
STATIONS...THE INTERNET...AND NOAA WEATHER RADIO FOR THE LATEST
INFORMATION ABOUT THIS POTENTIALLY DANGEROUS AND LIFE THREATENING
WEATHER SITUATION.

AG/EC
Local storm report, Apr 7, 4:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 W HOLLANDALE          33.17N 90.94W
04/07/2006  E1.75 INCH       WASHINGTON         MS   PUBLIC

            HALF DOLLAR TO GOLF BALL SIZED HAIL REPORTED ABOUT 5
            MILES WEST OF HOLLANDALE.

&&

CAMPBELL
Local storm report, Apr 7, 4:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             GREENVILLE              33.39N 91.05W
04/07/2006  E0.50 INCH       WASHINGTON         MS   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED IN GREENVILLE.

0357 PM     HAIL             3 SW ARCOLA             33.24N 90.92W
04/07/2006  E1.25 INCH       WASHINGTON         MS   EMERGENCY MNGR

            HALF DOLLAR HAIL APPROXIMATELY 3 MILES SOUTHWEST OF
            ARCOLA.

&&

CAMPBELL
Local storm report, Apr 7, 4:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     HOLLANDALE              33.17N 90.85W
04/07/2006                   WASHINGTON         MS   PUBLIC

            WALL CLOUD REPORTED OVER HOLLANDALE.

&&

CAMPBELL
Local storm report, Apr 7, 4:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 W HOLLANDALE          33.17N 90.91W
04/07/2006  E1.25 INCH       WASHINGTON         MS   EMERGENCY MNGR

            HALF DOLLAR SIZED HAIL REPORTED AT LEROY PERCY STATE
            PARK.

0403 PM     HAIL             SCHLATER                33.64N 90.35W
04/07/2006  E0.50 INCH       LEFLORE            MS   EMERGENCY MNGR

            MARBLE SIZED HAIL REPORTED IN SCHLATER.

&&

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

9.6 hours before the tornado, 123 km from the path. April 7, 2006.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 883 joules per kilogram, CIN -113, lifted condensation level 651 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 282 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-113 J/kg
Surface CAPE
721 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

2.4 hours after it, 123 km from the path. April 8, 2006.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 824 joules per kilogram, CIN -21, lifted condensation level 1726 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2006-04-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 135 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
808 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Indianola (IDL), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC82.462.6210° 22 kt261002.4
20:12 UTC82.464.4230° 19 kt261002.4
20:53 UTC8162210° 12 kt1000.3VCTS
21:05 UTC7764.4220° 30 kt401001.4+TSRA
21:16 UTC71.666.2220° 13 kt1001TS HZ
21:53 UTC7166240° 19 kt241002+TSRA BR
21:59 UTC69.866.2250° 20 kt271001.7-TSRA BR
22:19 UTC66.262.6190° 15 kt1001.4-TSRA
22:42 UTC66.262.6200° 21 kt281001.7TS BR
22:46 UTC66.262.6250° 11 kt271001.7-TSRA
22:53 UTC6663310° 9 kt181001.4-TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 130 km away, was scanning. The volume nearest the touchdown began at 21:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:50 UTCHAIL 1.755 W HollandaleWashington, MSHALF DOLLAR TO GOLF BALL SIZED HAIL REPORTED ABOUT 5 MILES WEST OF HOLLANDALE.
20:51 UTCHAIL 1.253 W HollandaleWashington, MSHALF DOLLAR SIZED HAIL REPORTED AT LEROY PERCY STATE PARK.
20:57 UTCHAIL 0.5GreenvilleWashington, MSDIME SIZED HAIL REPORTED IN GREENVILLE.
20:57 UTCHAIL 1.253 Sw ArcolaWashington, MSHALF DOLLAR HAIL APPROXIMATELY 3 MILES SOUTHWEST OF ARCOLA.
21:00 UTCFUNNEL CLOUD2 N HollandaleWashington, MSFUNNEL CLOUD REPORTED OVER HWY 61 ABOUT 2 MILES NORTH OF HOLLANDALE.
21:00 UTCFUNNEL CLOUDHollandaleWashington, MSWALL CLOUD REPORTED OVER HOLLANDALE.
21:00 UTCHAIL 1GreenvilleWashington, MSHAIL UP TO THE SIZE OF QUARTERS REPORTED IN GREENVILLE.
21:03 UTCHAIL 0.5SchlaterLeflore, MSMARBLE SIZED HAIL REPORTED IN SCHLATER.
21:18 UTCTSTM WND GST 60ShawBolivar, MS60 TO 70 MILE PER HOUR WIND REPORTED IN SHAW.
21:18 UTCHAIL 1.25ShawBolivar, MSHALF DOLLAR SIZED HAIL REPORTED IN SHAW.
21:18 UTCHAIL 1.751 W ShawBolivar, MSRELAYED FROM BENOIT POST OFFICE.
21:24 UTCHAIL 0.252 S ClevelandBolivar, MS
21:25 UTCHAIL 1BenoitBolivar, MSNICKEL TO QUARTER SIZED HAIL. REPORTED BY GROCERY IN BENOIT.
21:25 UTCTORNADO4 Ene IsolaHumphreys, MSHUMPHREYS SO REPORTED A TORNADO ON THE GROUND
21:30 UTCTSTM WND DMGClevelandBolivar, MSSEVERAL POWER LINES AND TREES DOWN. TREE ON CAR. BLOWN TRANSFOMERS, WINDOWS BLOWN OUT AND TWO ROOFS DAMAGED.
21:30 UTCHAIL 1.75InvernessSunflower, MS
21:34 UTCHAIL 0.251 W Itta BenaLeflore, MSPEA SIZED HAIL REPORTED JUST WEST OF ITTA BENA.
21:35 UTCTORNADO10 Ene InvernessLeflore, MSCOLUMBUS AIR FORCE BASE HELICOPTER PILOT REPORTED A TORNADO ON THE GROUND NORTHEAST OF INVERNESS.
21:35 UTCTORNADO5 Ne InvernessSunflower, MSCOLUMBUS AIR FORCE BASE HELICOPTER PILOT REPORTED A TORNADO ON THE GROUND NORTHEAST OF INVERNESS.
21:39 UTCTSTM WND DMGClevelandBolivar, MSPOWER POLE DOWN. REPORTED BY ENTERGY MS.
21:42 UTCTSTM WND DMG5 N DrewSunflower, MSEXTENSIVE WIND DAMAGE AND NUMEROUS TREES DOWN
21:42 UTCHAIL 1.755 N DrewSunflower, MS25 HOMES SUFFERED MAJOR ROOF DAMAGE AND HAD WINDOWS BUSTED OUT IN THE PARCHMAN AND DREW AREAS DUE TO WIDESPREAD GOLF BALL SIZED HAIL.
21:42 UTCHAIL 1.755 N DrewSunflower, MS
21:42 UTCHAIL 2.55 N DrewSunflower, MSUP TO 60 HOMES IN NORTHERN SUNFLOWER COUNTY SUSTAINED EXTENSIVE DAMAGE DUE TO WIDESPREAD HAIL UP TO TENNIS BALL SIZED DRIVEN BY WIND. 25 HOMES IN THE TOWN OF PARCHMAN ALONE SUSTAINED DAMAGE. NUMEROUS VEHICLES SUFFERED MA
21:46 UTCTORNADO2 Nw Morgan CityLeflore, MSTORNADO REPORTED ON THE GROUND NEAR MORGAN CITY. SEVERAL TRAINED SPOTTERS WATCHING TORNADO ON THE GROUND.
21:48 UTCHAIL 1.752 S GreenvilleWashington, MSGOLF BALL SIZED HAIL REPORTED JUST SOUTH OF GREENVILLE.
21:50 UTCHAIL 1.75Itta BenaLeflore, MSREPORTED BY POLICE DEPARTMENT.
21:54 UTCFUNNEL CLOUD2 S GreenvilleWashington, MSFUNNEL CLOUD NORTH EAST OF INTERSECTION OF HWY 454 AND HWY 1 SOUTH.
21:54 UTCTSTM WND DMGGreenvilleWashington, MS60 MPH ESTIMATE, UNOCCUPIED TRACTOR TRAILOR TURNED OVER ON HWY 82 WEST
21:54 UTCHAIL 0.5GreenwoodLeflore, MSHALF INCH HAIL AT GREENWOOD FLIGHT SERVICES
21:54 UTCHAIL 1GreenwoodLeflore, MSQUARTER SIZED HAIL IN GREENWOOD REPORTED BY GREENWOOD POLICE DEPARTMENT.
21:54 UTCHAIL 1.25GreenvilleWashington, MSHALF DOLLAR HAIL REPORTED IN GREENVILLE
21:54 UTCTORNADOGreenvilleWashington, MSTORNADO REPORTED ON THE GROUND IN GREENVILLE. NO STRUCTURAL DAMAGE REPORTED AT THIS TIME...BUT THERE WERE NUMEROUS TREES DOWN.
21:55 UTCTSTM WND DMG4 Se GreenvilleWashington, MSDAMAGE TO A MOBILE HOME AND ROOF OF A STORAGE BUILDING. POSSIBLE TORNADO.
21:55 UTCHAIL 1BenoitBolivar, MS
21:59 UTCTSTM WND DMGGreenvilleWashington, MSPOWER POLE DOWN. REPORTED BY ENTERGY MS.
22:11 UTCFUNNEL CLOUD1 N CarrolltonCarroll, MSFUNNEL CLOUD REPORTED JUST NORTH OF CARROLLTON.
22:20 UTCHAIL 1.75IndianolaSunflower, MSREPORTED BY POLICE.
22:35 UTCHAIL 1.5MoorheadSunflower, MSQUARTER TO PING PONG SIZED HAIL REPORTED BY POLICE.
22:45 UTCTSTM WND DMGInvernessSunflower, MSWAREHOUSE HEAVILY DAMAGED AND SOME TREES AND POWER POLES DOWNED IN THE AREA NEAR INVERNESS. POSSIBLE TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 7, 2006

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 712:40 PM CDTF0Benton, TN1.110$50,000
April 71:05 PM CDTF0Humphreys, TN0.220$10,000
April 71:10 PM CDTF0Humphreys, TN0.220$1,000
April 71:30 PM CDTF3Dickson, TN18.8880$6.0 million
April 71:34 PM CDTF2Henderson, TN9.01005$2.0 million
April 71:40 PM CDTF1Henderson, TN3.5100$40,000
April 71:53 PM CDTF2Benton, TN6.050$250,000
April 72:05 PM CDTF1Humphreys, TN4.550$100,000
April 72:08 PM CDTF3Davidson, TN22.78807128$79 million
April 72:43 PM CDTF0Lewis, TN0.3100
April 73:04 PM CDTF2Barren, KY8.12504$1.6 million
April 73:35 PM CDTF0Union Parish, LA6.8250$70,000
April 75:14 PM EDTF1Adams, IN0.8100$40,000
April 74:45 PM CDTF1Pike, IN0.775$120,000
April 74:45 PM CDTF1Warren, TN11.01502$500,000
April 74:53 PM CDTF0Washington, MS1.050$100,000
April 74:56 PM CDTF0Pontotoc, MS6.030$30,000
April 75:43 PM CDTF0Humphreys, MS1.030
April 75:46 PM CDTF1Cumberland, TN6.21504$4.0 million
April 75:50 PM CDTF0Colbert, AL0.150$20,000
April 75:52 PM CDTF0Leflore, MS1.050
April 76:14 PM CDTF0Lauderdale, AL0.130
April 76:17 PM CDTF0Moore, TN0.230
April 76:25 PM CDTF1Colbert, AL8.0100$120,000
April 76:28 PM CDTF1Warren, TN4.01001$100,000
April 76:30 PM CDTF0Lincoln, TN0.550$1,000
April 76:55 PM CDTF1Colbert, AL10.0100$70,000
April 77:02 PM CDTF1Muhlenberg, KY1.7150$40,000
April 77:05 PM CDTF1Limestone, AL0.7200$10,000
April 77:35 PM CDTF0Chickasaw, MS0.215$10,000
April 77:45 PM CDTF0Madison, AL0.250$10,000
April 77:48 PM CDTF0Lincoln, AL to TN2.130
April 78:01 PM CDTF0Lincoln, TN0.130$5,000
April 78:45 PM CDTF0Lawrence, AL0.130
April 78:55 PM CDTF1Marion, AL9.450$50,000
April 79:00 PM CDTF0Franklin, AL3.075$10,000
April 79:30 PM CDTF0Lawrence, AL0.150
April 79:55 PM CDTF0Sunflower, MS3.050$30,000
April 710:00 PM CDTF0Lawrence, AL0.160$10,000
April 710:00 PM CDTF1Winston, AL4.7150$80,000
April 710:16 PM CDTF0Morgan, AL1.050$1,000
April 710:24 PM CDTF0Limestone, AL0.140
April 710:35 PM CDTF1Morgan, AL9.0150$110,000
April 711:15 PM CDTF0Marshall, AL0.1150$20,000
April 711:50 PM CDTF1Cullman, AL0.230$120,000
April 712:44 AM CDTF0DeKalb, AL0.185$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.